Search   |  Advanced

Research Summary

Reporting of Methadone-Associated Cardiac Arrhythmias has Increased

Opioid-related deaths, which have increased substantially since the 1990s, disproportionately involve methadone. Methadone prolongs the corrected QT interval (QTc) in some patients, which increases the risk of torsade de pointes—a potentially fatal cardiac arrhythmia. In this study, researchers used data from the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) to describe methadone-related cardiac arrhythmia events between 1997 and 2011. They assessed whether reporting increased after the publication of a 2002 report describing an association between methadone and torsade de pointes and whether risk for arrhythmia increased with the concomitant use of methadone and other medications.

  • Of 11,015 methadone-related adverse events between 1997 and 2011, 1646 (15%) were for cardiac arrest or ventricular arrhythmia and 379 (3%) were for torsade de pointes or prolonged QTc.
  • Death occurred in 42% of cardiac arrest or ventricular arrhythmia events and 11% of torsade de pointes or prolonged QTc events.
  • Reporting of methadone-associated torsade de pointes and prolonged QTc increased almost twelvefold from before to after the 2002 publication.
  • The antiretrovirals lamivudine, ritonavir, and zidovudine were the 3 most common concomitant drugs in methadone-associated torsade de pointes and prolonged QTc events.

Comments:

These findings highlight the fact that cardiac arrhythmia can be a significant adverse consequence of the provision of methadone. The increase in reporting over time may have been influenced by the 2002 report, but increased methadone prescribing may also be a contributing factor. The possibility of increased risk among HIV-infected patients receiving antiretrovirals is intriguing, but may just reflect a greater likelihood for HIV-infected patients to be prescribed methadone. I agree with the authors that improved physician training on the risks of long-acting opioid therapy is needed.

Kevin L. Kraemer, MD, MSc

 

Reference:

Kao D, Bartelson BB, Khatri V, et al. Trends in reporting methadone-associated cardiac arrhythmia, 1997–2011. Ann Intern Med. 2013;158:735–740.

logos